Tag Archives: cardiology

October 2019 PDF

Causes of chest pain in children this month (hint: it’s not the heart), causes of tachycardia, nosebleeds, Down Syndrome annual reviews, causes of erythema nodosum and a link to a fantastic document on the top 20 paediatric outpatient referrals.  Read this document from Birmingham Women and Children’s Hospital and cut your referrals by at least 50%!

September 2019 PDF digest

I’m uploading this month’s newsletter while teaching in Vietnam at the invitation of a very impressive charity, https://www.newbornsvietnam.org/.  I’m glad of the extra 6 hours of September – thanks to the time difference – to publish this on time!

Palivizumab this month; are all your eligible patients having it?  A glance at the updated BTS/SIGN guideline on asthma, a very rare case of a cardiac cause of chest pain, how to estimate a child’s weight in an emergency and a bit on haemolysis secondary to G6PD deficiency.  Do leave comments below…

April and May became combined this year…

April came and went a bit too fast for my Paediatric Pearls head.  So I’ve produced a joint April/May newsletter for 2019.  There’s a bit of safeguarding again this month with a link to a paper on what young people in care think of the language we use, a guide to enteral rehydration of children with D&V, acrodermatitis enteropathica and a reminder of what is normal on a paediatric ECG.  Do leave comments below:

March 2019 PDF published

Part 2 of Medically Unexplained Symptoms this month.  Also antibiotics in cystitis, too many investigations in community acquired pneumonia, carotenaemia and heart murmurs in unwell children.  Do leave comments below:

January 2019 newsletter

Genetics this month and an explanation of the microarray test.  Managing measles contacts in the “lessons from the front line” section, use of a smartphone app for recording palpitations and the start of a new dermatology series – skin manifestations of systemic disease.  Do leave comments below.

April 2018 newsletter uploaded

NICE on Lyme disease this month – just in time for the weather to pick up and the tics to start biting.  Also a reminder on the risk factors for SIDS, what to do in a terrorist attack, how to manage a child with a non-blanching rash and a discussion on the use of the antistreptolysin O titre.  Do leave comments below:

August 2017 PDF is published

Ambulatory Blood Pressure Monitoring this month, re-housed NSPCC leaflets, ketonuria and lignocaine in intraosseous fluids and fluid intake in constipated children.  Do leave comments below.

June 2017 PDF

Haematuria this month with links to an algorithmic Australian guideline on how to manage it in children, assessing paediatric hypertension, postural orthostatic tachycardia syndrome and the last for the time being in the “decoding the FBC” series – MCHC.

Please do leave comments below:

What is PoTS? Is it an illness?

(From June 2017 Paediatric Pearls Newsletter)

It stands for Postural Orthostatic Tachycardia Syndrome, an autonomic disturbance

From support group POTS UK

leading to light-headedness, sweating, tremor, palpitations and near syncope in the upright position1

Definition:

  • Heart rate >120bpm on standing
  • HR increase > 40bpm after 10 minutes of standing (if aged 12-19 yrs. >30bpm if older)2

 

  • Despite our traditional concern with lying and standing blood pressures, it
    is the persistent tachycardia that characterises this health condition. Blood
    pressure may not change at all.
  • Recognised in age group 12 – 50, female to male ratio of 5:1
  • Can be primary (eg. adolescence) or secondary (eg. diabetes, hypermobility)
  • Different types and some are associated with a particular gene mutation
  • Can be diagnosed on tilt table or active stand test if necessary
  • Reassurance, a healthy lifestyle with sufficient aerobic exercise and fluid
    intake will help with symptoms and most adolescents grow out of it

 

2 months in one for Nov/Dec 2016

First part of information on gangs this month, plus HbA1c units compared, last bit on orthopaedic feet, a warning about phenytoin overdose and a couple of links to good relevant courses.  Do leave comments below: